Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Curious about the Anxiety Community
avatar
Jmacd posted:
Hey everyone. My issues with anxiety started a little more than three years ago. I can honestly say that I didn't see it coming. I went to the hospital twice concerned about having a heart attack. I have actually gone back to the hospital because of the same concern recently. I was referred to a Cardiologist who informed me after a treadmill stress test and an echocardiogram that I have less than a 1% of having a heart related incident. He also said that a blood test ran in the ER showed no signs of clotting in my body.

To get to the point, my anxiety has recently caused many unfamiliar feelings. The symptoms ranged from a quivering heart, tightness in my chest, pain in my left armpit, and soreness in my left pectoral muscle. Has anyone else experienced this or from a medical doctor's perspective, is this normal?

I have recently been put on the medicine Bupropion 150mg twice a day. I am also taking Verapamil for high blood pressure. Out of curiosity, is this a good combination and has anyone else taken either of these medications? What was the outcome? I realize that everyone will have a different outcome as we are all different. I am looking for advice so that I can better understand this craziness.

FYI, I am a combat veteran.
Reply
 
avatar
lost815cm responded:
First of all, thank you for your service! may I ask what made you suddenly be concerned with your heart? I had a similar problem a few years ago. It seemed like one day out of nowhere I started getting palpitations and it scared me. Had tests done and have been told I have "extra beats" occasionally and it's nothing to worry about. Hard to accept sometimes because the occasional quiver, flutter, you name it type of feeling still drives me crazy! I'm not on any of those medicines but I understand some of the aches and pains you describe--most of mine are similar to what you mentioned. It's frightening to feel my heart flutter. Its not painful but I'd still rather have a nasty stomach ache than feel my heart flip. Freaks me out!
 
avatar
Jmacd replied to lost815cm's response:
I became concerned with my heart because of the quivering I experienced. The first time this happened I didn't experience anything crazy with my heart. I agree with you that I would much rather have stomach pain or any other type of pain than have my heart act crazy. What is funny about this whole anxiety thing is that I have experienced things much worse overseas and I finally get home and I feel like all hell has broke loose.
 
avatar
lost815cm replied to Jmacd's response:
Maybe your anxiety is some sort of PTSD related thing? I don't dare say more, because I don't know what you have gone through, but maybe that's a good place to start looking for answers. I was traumatized by getting violently ill in public and the I didn't get over the illness until 2 months later. Still have no idea what caused it. But because of that, I have social anxiety now and I fully admit I'm a hypochondriac. I never used to be, but now I'm one of those people who thinks they "have something" if they see the symptoms are the same. For the most part I'm good with controlling it, but I have my moments. By the way, the quivering feeling I get in my chest was the extra beats my cardiologist told me about. I did a stress test and had a heart ultrasound and wore a 30 day monitor. Pricey.
 
avatar
Jmacd replied to lost815cm's response:
I can definitely relate to your social anxiety. When this first happened to me three years ago, it hit me so hard that I almost passed out in the grocery store with my wife. I seriously turned pale white and about fainted in the checkout. This whole thing has definitely made me a mild hypochondriac. I am going to my primary care doctor this week and hope to get more answers. I desperately want to get in the gym and lose some of this extra weight but now I'm just convinced there must be something off in my body. This whole thing has just thrown a wrench in everything!
 
avatar
Patricia Farrell, PhD responded:
The fact that you are a combat veteran should have been considered when thinking about your diagnosis and how to best help you. You may be experiencing PTSD and you should have been referred to a psychologist for an evaluation so that you can get the correct dx and then a treatment plan that will help you.

I'm not an MD, but the meds you are on would seem to be OK since verapamil is a common med for BP problems and the bupropion is often used for anxiety disorders. But you need a psychological eval to really plan an effective manner in which both medication and cognitive therapy might be the path to help you.

Please see if you can get a cognitive psychologist to evaluate you and make sure they are licensed and a psychologist, not a psychiatrist. Psychiatrists do not do any psychological testing.
 
avatar
lost815cm replied to Jmacd's response:
I'm with you there! I need to lose weight big time. Do you know what caused the episode in the store?
 
avatar
Jmacd replied to Patricia Farrell, PhD's response:
When I started going to the VA, they assigned me a counselor who is a nurse practitioner who also counsels veterans. While I know I have stress in my life because I am a father, husband, student and employee of the federal government. My main concern is my overall health. As I stated in previous posts, I have never had issues like this. I try and not think of the bad things that happened in my life while in the Army and if I do, I use it as fuel to be a better person.

I do speak with the counselor on somewhat of a regular basis, at least once a month. I truly just want to go back to the way I was before the Army. My body is just acting crazy. Today I had a random spell. I felt a pulsating on the side of my head which made my body feel almost numb and made my face feel numb. This type of thing is what has sent me to the hospital before but I have been told that anxiety can do this and that is what have caused it. I have had MRIs, catscans, blood tests, EEGs and now an electrocardiogram. Everything checks out. I just want to be normal again!!

Is it still your recommendation that I see a psychologist?


Featuring Experts

Reid Wilson, PhD is an international expert in the treatment of anxiety disorders, with books translated into nine languages. He is author of Don...More

Helpful Tips

Exercise you can doExpert
Exercise is one of the most beneficial self-help techniques we know of today and more and more research is indicating its usefulness in ... More
Was this Helpful?
57 of 77 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.